Alert archive / Kansas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 63, NWS Goodland, KS

May 19, 2003Graham County, Norton County, Sheridan County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at May 19, 2003, 2:30 AM CDT for Graham County, Norton County, Sheridan County, Kansas. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 19, 2003, 2:30 AM CDT (07:30 UTC)
Expired
May 19, 2003, 3:15 AM CDT
In force
45 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

Counties Graham County, KS, Norton County, KS, Sheridan County, KS

The radar

The Goodland radar (KGLD), 138 km from the middle of the area, began a volume at 07:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 7.5 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2003-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 65 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2003-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
65 J/kg
Mixed-layer CIN
-233 J/kg
Mixed-layer LCL
826 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

284 
WUUS53 KGLD 190730
SVRGLD
KSC065-137-179-190815-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
229 AM CDT MON MAY 19 2003

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTON COUNTY IN NORTHWEST KANSAS
  SHERIDAN COUNTY IN NORTHWEST KANSAS
  GRAHAM COUNTY IN NORTHWEST KANSAS

* UNTIL 315 AM CDT

* AT 229 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 14 MILES SOUTHWEST OF NEW ALMELO...OR ABOUT 9
  MILES NORTHEAST OF HOXIE...MOVING NORTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  NEW ALMELO AT 245 AM CDT
  LENORA AT 255 AM CDT
  EDMOND AND DENSMORE AT 315 AM CDT

HAIL UP TO GOLFBALL SIZE AND STRONG AND DAMAGING WINDS OF 60 MPH OR
MORE CAN BE EXPECTED WITH THIS STORM.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE FOR 
DAMAGING WINDS OF 60 MPH OR MORE...HAIL UP TO THE SIZE OF 
GOLFBALLS...AND VERY HEAVY RAIN.  SEEK INDOOR SHELTER IN A STRONG  
BUILDING AWAY FROM WINDOWS.

LAT...LON 3951 10043 3934 10033 3956 9960 3979 9973

ENTWISTLE

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 2:15 PM CDT, 12 hours 15 minutes earlier.

Area forecast discussion, May 18, 2:15 PM CDT, 12 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
115 PM MDT SUN MAY 18 2003

TONIGHT...WIDESPREAD RAINFALL EVENT EXPECTED DUE TO PRESENCE OF
MOIST/UNSTABLE AIRMASS AND STRONG COLD FRONTAL FORCING/LIFT LATE.
IMPRESSIVE LOW/MID LEVEL THETA-E RIDGE AXIS ORIENTED NORTH-SOUTH
EXISTS ACROSS WESTERN KS WITH ADEQUATE WIND SHEAR/INSTABILITY.
EXPECT INITIAL THUNDERSTORM DEVLOPMENT ACROSS EASTERN CO PLAINS IN
LOW LEVEL CONVERGENCE AXIS. MORE WIDESPREAD THUNDERSTORMS EXPECTED
LATE THIS EVENING/AFTER MIDNIGHT AS THE STRONG COLD FRONT SWEEPS
QUICKLY SOUTHWARD ACROSS THE POTENTIAL INSTABILITY/THETA-E RIDGE
AXIS. BASED ON LOW LEVEL MOISTURE CONVERGENCE PROGNOSIS...MOST
NUMEROUS THUNDERSTORM COVERAGE/QUANTITATIVE PRECIPITATION WILL BE
ACROSS THE NORTHEAST ZONES. HAVE FOLLOWED ETA AS ITS FIELDS LOOK THE
CLOSEST TO EXPECTED SCENARIO. CANNOT RULE OUT SEVERE STORMS ANYWHERE
BASED ON ADEQUATE INSTABILITY/WIND SHEAR/LIFT...BUT NORTH/EAST ZONES
HAVE THE GREATEST POTENTIAL.

MON...STRONG PRESSURE GRADIENT/LOW LEVEL THERMAL GRADIENT AND DEEP
UNIDIRECTIONAL FLOW SUGGEST WIND ADVISORY CRITERIA WINDS (25-35 MPH
WITH GUSTS TO 45). WITH ALL THE ACTIVE WEATHER TONIGHT...WILL HOLD
OFF ON ISSUING A 2ND PERIOD WIND ADVISORY. SHOULD SEE
SHOWERS/THUNDERSTORMS ACROSS THE EASTERN ZONES END BY MIDDAY AS
LOW/MID LEVEL FORCING CEASES.

TUE...DESPITE ZONAL FLOW ALOFT...STRONG SURFACE HIGH ACROSS THE
PLAINS STATES/LOW LEVEL UPSLOPE FLOW WILL PRODUCE A COOL DAY WITH
850 MB TEMPERATURES FROM 6-13C. SHOWERS/THUNDERSTORMS WILL BE
CONFINED TO THE COLORADO FRONT RANGE...SO DRY HERE.

WED...NW FLOW ALOFT DEVELOPS WITH LOW LEVEL UPSLOPE CONTINUING.
SHOULD SEE THUNDERSTORMS DEVELOP IN THE AFTERNOON ACROSS THE
COLORADO I-25 CORRIDOR...THEN PROPAGATE SOUTHEASTWARD IN THE NW FLOW
ALOFT. THUS...BEST THUNDERSTORM POTENTIAL WILL BE ACROSS THE
SOUTHWEST ZONES DURING THE EVENING. WILL KEEP IT DRY FOR NOW THOUGH.

THU...UPSLOPE LOW LEVEL FLOW CONTINUES. HOWEVER...WITH FLOW ALOFT
VEERING TO MORE NORTH-NORTHWEST DIRECTION AND WEAKENING...EXPECT
STORMS THAT INITIATE ALONG THE COLORADO FRONT RANGE TO STAY WEST OF
OUR ZONES.

FRI/SAT/SUN...18/00Z GFS RUN SIMILAR TO 17/00Z RUN LEADING TO MORE
FORECAST CONFIDENCE. STRONG RIDGING ALOFT SHOULD PRECLUDE
THUNDERSTORMS. BASED ON GFS 850 MB TEMPERATURES AND STRENGTH OF
RIDGING ALOFT...GFS HIGHS LOOK TOO COLD.

.GLD...NONE.

SAR
Hazardous weather outlook, May 18, 7:44 PM CDT, 6 hours 46 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-191200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
644 PM MDT SUN MAY 18 2003

.DAY ONE...TONIGHT

A LINE OF STRONG TO SEVERE THUNDERSTORMS WILL MOVE INTO THE
TRI-STATE AREA TONIGHT BETWEEN 8 PM AND 2 AM MDT (9 PM AND 3 AM
CDT).  HAIL LARGER THAN ONE INCH IN DIAMETER AND WIND GUSTS TO 70
MPH ARE POSSIBLE AS THE STORMS MOVE THROUGH THE AREA.  STORMS WILL
BE MORE NUMEROUS NORTH OF INTERSTATE 70.

AFTER THE STORMS MOVE THROUGH...THEY WILL BE FOLLOWED CLOSELY BY A
COLD FRONT PACKING NORTH TO NORTHWEST WINDS GUSTING TO 35 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A STRONG COLD FRONT WILL PLUNGE SOUTH MONDAY ACCOMPANIED BY STRONG
NORTH WINDS. WIND GUSTS TO 40 MPH WILL BE POSSIBLE DURING THE
MORNING AND EARLY AFTERNOON HOURS MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVIATION MAY BE REQUIRED.  ALTHOUGH IT WILL BE TOO DARK
FOR MOBILE SPOTTING ACTIVITIES...REPORTS OF HAIL IN EXCESS OF 1/2
INCH IN DIAMETER...WIND GUSTS OF 50 MPH OR MORE...AND WIND DAMAGE
WOULD BE APPRECIATED OVERNIGHT.

ENTWISTLE

In the hours before

Special weather statement, May 18, 10:39 PM CDT, 3 hours 51 minutes before
COZ090>092-190400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
939 PM MDT SUN MAY 18 2003

...THE SEVERE THUNDERSTORM WATCH FOR FAR EASTERN COLORADO HAS BEEN
CANCELLED...

ALTHOUGH THUNDERSTORMS WILL BECOME MORE NUMEROUS OVER THE REGION
OVERNIGHT...CONDITIONS ARE NO LONGER FAVORABLE FOR LARGE HAIL OR
DAMAGING WINDS.

ENTWISTLE

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 12:47 AM CDTSevere Thunderstorm WarningGLDRawlins43 min
May 19, 2:06 AM CDTSevere Thunderstorm WarningGLDGraham39 min
May 19, 3:28 AM CDTSevere Thunderstorm WarningGLDRawlins62 min
May 19, 3:49 AM CDTSevere Thunderstorm WarningGLDDecatur, Rawlins, Thomas41 min
May 19, 4:31 AM CDTSevere Thunderstorm WarningGLDDecatur, Norton59 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.